After the recall of Vioxx and posting of warnings related to Bextra, Celebrex, and Aleve, attention has been focused on a range of painkillers. Since most painkillers are available over-the-counter and Americans consume pills without thinking much about their serious adverse side effects, in January of 2004, FDA had started a campaign to provide advice on the safe use of over-the-counter (OTC) pain relief products.
"Pain relievers and fever reducers are safe drugs when used as directed, but they can cause serious problems when used by people with certain conditions or those who are taking specific medicines," said the then FDA Commissioner Mark B. McClellan, M.D., Ph.D.. "We want to remind consumers who take these products that it's important to follow current dosing and label directions carefully."
FDA's nationwide campaign focuses on the over-the-counter (OTC) pain and fever reducers that contain acetaminophen and non-steroidal anti-inflammatory drugs (NSAIDs), which include products such as aspirin, ibuprofen, naproxen sodium and ketoprofen.
"Read labels carefully, be sure you are getting the proper dose, and check with your doctor or pharmacist to be sure that you can use these drugs safely," said Dr. McClellan.
Many OTC medicines sold for different uses have the same active ingredient. For example, a cold-and-cough remedy may have the same active ingredient as a headache remedy or a prescription pain-reliever. To minimize the risks of an accidental overdose, consumers should avoid taking multiple medications that contain the same active ingredient at the same time.
Acetaminophen is an active ingredient found in more than 600 OTC and prescription medicines, such as pain relievers, cough suppressants and cold medications. It is safe and effective when used correctly, but taking too much can lead to liver damage, and even death. The risk for liver damage may be increased in consumers who drink three or more alcoholic beverages per day while using acetaminophen-containing medicines.
NSAIDs are common pain relievers that are also used to relieve fever and minor aches and pains. Examples of NSAIDs are aspirin, ibuprofen, naproxen sodium, and ketoprofen. These products can cause stomach bleeding with an increased risk in consumers who are over 60, are taking prescription blood thinners, are taking steroids or have a history of stomach bleeding. NSAIDS may also increase the risk of reversible kidney problems in consumers with preexisting kidney disease, or who are taking a diuretic (water pill). (Related article: Treatment options for pain relief)
In September 2002, FDA's Non-Prescription Drugs Advisory Committee recommended changes to labeling of certain OTC drug products, including acetaminophen and NSAIDS. They advised that these changes are needed to better inform consumers about the ingredients in these products and possible side effects caused by improper use. In addition to this new consumer outreach effort, FDA will consider changing the labeling of these products to further bolster their safe use. FDA is reviewing various changes to labeling for these ingredients that better reflect the latest scientific knowledge about OTC oral pain relievers.
Recommended article: Americans are more careful about drugs after Vioxx recall